Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Sounds reverbarate and low frequencies are inaudible on right ear.
avatar
nickdg posted:
This problem first appeared about 6 months ago, stayed with me for about a week and used to go away. This happened about 5 times (every month). The symptoms affect my right ear in the following way: I cannot hear low frequency sounds at all, and all perceivable sounds are followed by a reverberation - or, echoing - of external sounds at a frequency that is absolutely disharmonious to the original sound, making the effect quite unbearable. I cannot watch a movie, listen to music or have a conversation without the use of an ear plug on the problematic ear. Of course I visited an Otolaryngologist quite a few times and he said that there is nothing wrong that he can detect. I even had an axial tomography for a more thorough examination and still everything seems normal. I've been taking "Antivom" medication for a couple of weeks with no signs of improvement of the symptoms.

I forgot to mention that since the last time (about 3 weeks ago) that the problem appeared again, it hasn't gone away even for a brief moment - unlike all the other times that the peak would be at about 2 to 3 days and then slowly fade away. I also tried nasal spray with oxymetazoline, chewing gums all the time and so on with no effect. Some times (usually after being in a noisy place) there is a constant sound (low frequency) for quite some time within that ear making hearing even more difficult.

Since this is a problem that affects the whole of my life (I am a musician), I have to do all I can about it so any advice will really be appreciated. I always had great hearing and this is quite new, and I am rarely exposed to loud noises for many years now, since I like to protect my hearing. Oh the irony.
Reply
 
avatar
Rod Moser, PA, PhD responded:
As much as I would like to help you, not having a definitive diagnosis is problematic. Your ENT could not find a reason for your symptoms, and of course, I can't examine you. Unfortunately, there could be several reasons....from Eustachian tube dysfunction to more obscure inner ear disorders.

Any chance you can see another ENT -- someone who can examine you and review your tests -- for a "second opinion"? Some ear conditions simply defy an easy and quick diagnosis. You did the right thing by seeing the ENT, but perhaps having a second ENT render an opinion as well may be helpful.
 
avatar
nickdg replied to Rod Moser, PA, PhD's response:
Thank you very much for your reply!

I think I will wait to see if this medication has any effect, and then go to see another ENT for a second opinion as you suggest. However I was told by my current ENT to wait a month before I visit him again, so that if there is no improvement he will change the medication. Do you consider that a good way to go, or should I seek for a more definite diagnosis of the issue first?
 
avatar
Rod Moser, PA, PhD replied to nickdg's response:
Yes...I think it is reasonable to try and wait it out a bit longer. The body has a remarkable ability to heal itself. Doctors may take credit for the cure, or perhaps attribute the improvement to the medicine or homeopathics you are taking, but if you get better...who really cares what orchestrated the cure? I would be curious as to what medication your ENT will be using next, in the event that you do not improve. Let me know what happens....
 
avatar
nickdg replied to Rod Moser, PA, PhD's response:
Hi Dr Moser,

I've done as I've been told, taking the medication for a month. The symptoms have not ceased, not even for a small moment. Yet there have been fluctuations, for a small period I thought this was it but they returned again fully. I visited my ENT, and he told me that it must be due to some kind of allergy, and changed my medication. He told me to take "Betavert 24mg" pills, and use "Aurid (Budesonide)" nasal spray, both twice a day. He insisted that there is nothing else that I can do, since the results of the axial tomography had been negative. He also advised me to be stress-free and relaxed since the psychological state contributes to it, but I must admin that whenever I cannot avoid the symptoms (whenever I am not in a totally sound-free environment - even though there is a symptom of a constant roaring sound when in silence), the resulting audible chaos within the right ear is really discouraging and makes life quite difficult. I am using an earplug on that ear, but even the slightest sound can go pass through it and generate a distorted sound of greater loudness.

Do you think that my doctor's explanation, that those symptoms manifested due to an allergy, is possible? Would you suggest that I might at once seek another opinion, or go with it for another month? I will appreciate anything you may have to say. Thank you very much.
 
avatar
Rod Moser, PA, PhD replied to nickdg's response:
It is difficult for me to second guess your doctor. While it is possible that you may have some allergy-related symptoms, it could be equally as likely that your ENT does know how to proceed further. In his defense, there are no magic cures. Most of the time, one of two things will happen: you will get better on your own or you will not. If you improve while under your doctor's care, he may take the credit. If you improve spontaneously or gradually sometime in the future, it can be credited to your immune system. If you don't improve, there may be nothing more to do, but having a second opinion would still be good.

Some doctors throw in the towel early; some will keep running tests, trying various medications and therapies to the point where both of you get frustrated.

Hearing aberrations do not have simple fixes. I wish they did.


Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
31 of 53 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.